(RxWiki News) Many older people take medications to lower their blood pressure. A new study has found that one of the first medications often prescribed to patients for this purpose may cause some significant problems.
Thiazides are a commonly prescribed group of diuretics. Diuretics, often called water pills, are medications sometimes used to lower blood pressure.
"Ask your pharmacist about possible side effects of your medications."
This research was led by Anil Makam, MD, of the University of Texas Southwestern Medical Center in Dallas.
The researchers did an observational study of veterans with hypertension (high blood pressure) using National Veterans Affairs data from 2007 to 2008. A total of 1,060 of these veterans who started on a thiazide medication were compared to 1,060 similar veterans not receiving thiazide treatment. All of the patients were 65 years of age and older. They were followed for a period of nine months.
Most of the patients (98 percent) who started on a thiazide were given hydrochlorothiazide.
During the study, 14.3 percent of patients on a thiazide developed an adverse effect: They either had a low sodium count (less than 135 mEq/L), a low potassium level (less than 3.5 mEq/L) or acute kidney injury (a decrease in the estimated glomerular filtration rate of more than 25 percent from before they started on the medication). Only 6 percent of the veterans who did not start on thiazides experienced these side effects.
People with low sodium levels can become confused or drowsy, and extremely low sodium levels can even be fatal. People with low potassium levels can experience weakness, nausea or an irregular heart rate. Having kidneys that don't work properly can lead to confusion, itchiness and even death if not treated.
Dr. Makam and team found that for every 12 adults who were newly prescribed a thiazide diuretic, one developed a metabolic (chemical process in the body that makes energy from food) adverse event that he or she would most likely not otherwise have had.
In addition, 1.8 percent of those taking thiazide developed a severe side effect. Severe side effects were even lower sodium or potassium levels, or kidneys that worked only 50 percent as well as they did when the patients started on the medication. These serious side effects were found in only 0.6 percent of patients in the study not taking a thiazide who experienced severe side effects.
Furthermore, 3.8 percent of patients on a thiazide had a visit to the emergency room or a hospitalization in the nine months of the study, compared with two percent of those not on the medication.
Finally, only 42 percent of patients who started on the new medication had laboratory testing ordered by their doctor that would signal there was an issue, the study found.
Sarah Samaan, MD, cardiologist and physician partner at the Baylor Heart Hospital in Plano, Texas, noted that thiazide diuretics are commonly prescribed for hypertension, either as single medication therapy or as an add-on prescription when one medication alone will not do the trick.
“Although they are inexpensive and usually quite effective, they can cause very low sodium levels, especially in older folks,” Dr. Samaan told dailyRx News. “This can be very dangerous if the levels get too low, and can result in confusion and other changes in mental status. It's important that people understand that adding salt to their diet will not help, and may make the blood pressure worse.”
Dr. Samaan noted that low potassium is another common side effect of thiazide medications. “This can lead to achy muscles and even abnormal heart rhythms. And of course, like any other water pill, diuretics can be hard on the kidneys.”
The authors noted that the incidence of adverse events from thiazides may be higher than this study showed, since more women than men have high blood pressure and need medications like thiazide. In this study, more men were included because more men are veterans.
The study authors recommend blood testing for levels of sodium and potassium and for kidney functioning before starting on a thiazide and then after being on it for a while.
Dr. Samaan said that she “always checks a blood chemistry profile a week or two after starting one of these prescriptions, and generally at least once a year thereafter. However, even when the initial labs are normal, the sodium level may drop unexpectedly even months after starting the drug. That's one reason why doctors need to be especially cautious when prescribing these drugs for seniors, and why patients who take thiazide diuretics should be aware of the need to get blood electrolytes tested if they develop unexplained confusion or weakness.”
The study authors added that it may be prudent for doctors to consider alternative therapy for individuals at particularly higher risk for adverse effects, such as older adults with other chronic medical conditions.
“Thiazide diuretics undoubtedly reduce cardiovascular morbidity [disease] and mortality [death] in older adults with hypertension, but other classes of antihypertensive medications are equally effective in this population and are available at comparable costs in generic formulations,” the authors concluded.
This study appeared in June in the Journal of the American Geriatrics Society.
The authors did not disclose any conflicts of interest.